Thunderstorm Wind, Berkshire
- When
- July 28, 2:33 PM EST
- Where
- Berkshire County, Lee
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.317, -73.250
A trained spotter reported that trees and wires were blown down in Lee.
On July 28, a trough ploughing through a humid and unstable air mass in eastern New York State and western New England, produced several severe thunderstorms during the mid afternoon. Wind gusts of 60 or greater miles an hour blew down trees in several locations.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
On July 28, a trough ploughing through a humid and unstable air mass in eastern New York State and western New England, produced several severe thunderstorms during the mid afternoon. Wind gusts of 60 or greater miles an hour blew down trees in several locations.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 28, 12:17 PM EST, 2 hours 16 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ALBANY NY 117 PM EDT FRI JUL 28 2006 .UPDATE...SHORT TERM /TONIGHT / SHOWERS/TSTORMS ASSOCIATED WITH THE FRONT HAS MOVED EAST OF OUR FORECAST AREA AND SKIES HAVE BECOME MOSTLY CLEAR. WINDS ARE LIGHT AND EXPECT THEM TO BECOME NEARLY CALM OVER THE NEXT 2 TO 4 HOURS... WHICH WILL RESULT IN GOOD CONDITIONS FOR RADIATIONAL COOLING OVERNIGHT. LOTS OF AVAILBL MOISTURE WITH DEWPOINTS FROM THE MID 60S NORTH AND WEST TO THE LOW 70S SOUTH...SO EXPECT PATCHY FOG IN VALLEYS. FORECAST MIN TEMPS LOOK GOOD. && .AVIATION UPDATE... CONDITIONS HAVE IMPROVED TO VFR ACROSS THE FORECAST AREA WITH SCATTERED STRATOCU WITH BASES AROUND 3500 TO 4000 FEET MSL WITH A BROKEN DECK OVER THE ADIRONDACKS. THEY ARE EXPECTED TO DIMINISH LATER THIS EVENING. WINDS WERE GENERALLY WEST NORTH WEST 4 TO 8 KNOTS THIS EVENING BUT ARE EXPECTED TO BECOME NEARLY CALM AROUND MIDNIGHT. CONDITIONS WILL BE FAVORABLE FOR RADIATION FOG TO FORM AFTER MIDNIGHT ESPECIALLY IN VALLEYS AND NEAR BODIES OF WATER AND VISIBILITY WILL DROP TO IFR/LIFR IN SOME AREAS PRIOR TO SUNRISE. THE FOG WILL BURN OFF BETWEEN 1100 AND 1300 GMT WITH SOME FAIR WEATHER CU DEVELOPING DURING THE DAY WITH BASES AROUND 5000 FT MSL. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. && .PREVIOUS DISCUSSION...ISSUED 117 PM EDT TODAY... .SYNOPSIS...A WK CDFNT WITH A VIGOROUS 500 HPA SHRT WV WILL PUSH ACRS THE RGN TDY. WK HIGH PRESSURE WILL BUILD ACRS THE RGN SAT. ANOTHER WEAK CDFNT AND WK 500 HPA SHRT WV APPROACH THE CANADIAN BORDER SAT NT WITH SCT TSTMS. SUNDAY THE 500 HPA RIDGE AND SFC HIGH BUILD EAST FM THE OHIO VLY/GRTLKS WHILE THE GFS SUGGESTS A WEAK BACK DOOR FRONT PUSHING IN THEN RETREATING. SETTING THE STAGE FOR BUILDING HEAT. MON THRU WED A FRONTAL BOUNDARY WILL LINGER N OF OR ACROSS THE N TIER...TRIGGERING TSTMS...FINALLY PUSHING SOUTH LATE IN THE WEEK. && .SHORT TERM /TODAY THOUGH MONDAY/... THE REST OF TDY HAS FCA IN WARM SECTOR OF PRETTY LAME SFC WAVE AND FRONTAL SYSTEM...BUT DYNAMICS ASSOC WITH THE 500 HPA SHRT WV AND RICH MOISTURE ENVIRONMENT OVER FCA LEAVE AT LEAST THE SE FCA WITH CAPES OVER 2000...EHI 1-2 HELICITY NORTH OF 150...ON BOTH WRFS AND GFS. AT THIS MOMENT BKN TO OVC CLOUDS BUT TEMPS ALREADY IN THE LOW 80S. CONVECTION ALONG FRONTAL SYSTEM TO THE WEST HAS BCM MORE LINEAR. EVEN BETTER DYNAMICS ARE PRESENT TO OUR EAST...SO ITS WAIT AND SEE AND DETERMINE HOW MUCH SUN WE GET IN HUD VLY AND W NEW ENG WHILE IN THE WM SECTOR AS TO WHETHER TSTMS BCM SVR. AFTWARDS THIS SYSTEM MOVES OUT THIS EVENING. 500 HPA RIDGE OVR GRT PLAINS BUILDS SLOWLY EAST WHILE SFC HIGH PRESSURE BUILDS INTO THE OHIO VLY. WELL TO THE NORTH IN CANADA IN THE FAST WNW FLOW MUCH COOLER AIR LURKS ACROSS HUDSONS BAY...AND A COLD FRONT WILL BE IN THE OTTAWA AND ST LAWRENCE VLYS SAT. SUNDAY SOME OF THIS SLIGHTLY COOLER AIR MAY SEEP INTO THE N TIER OF THE RGN...BUT BOTH THE WRF AND GFS HARDLY SHOW A FRONTAL EVENT AT 925 HPA SUNDAY. WITH NO DYNAMICS SUNDAYS TEMPS WILL BE A TAD COOLER THAN SAT BUT STILL ABV NORMAL. DAYTIME HEATING AND THE WK CDFNT BOBBING INTO THE FCA MAY TRIGGER SCT TSTMS SAT AND SUN...BUT DONT EXPECT MUCH ORGANIZED CONVECTION UNTIL NEXT VIG SHRT WV ARRIVES SUNDAY NIGHT AND MONDAY IN THE NW FLOW...ACCOMP A MAJOR SURGE OF THE HOTTEST AIR EASTWARD FM THE MIDWEST ON MONDAY. THE GFS KEEPS MOST OF THIS ACTION NR AND N OF CANADIAN BORDER...WHILE NAMWRF SUGGESTS CONVECTION FIRING WITH THIS AMAS INFLOW INTO THE RGN MON. IN SHRT IT WILL BE 3 DAYS OF HOT AND HUMID WX...WITH SCT TSTMS. SUN NT AN MCS MAY FORM ACRS THE N GRTLKS AND DROP SE TWRD THE RGN MONDAY...BUT OTRW PRETTY MUCH MID SUMMER WX. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... THE PERIOD STARTS WITH A 500 HPA RIDGE CENTER OVER THE OHIO VLY AND WNW FLOW ACRS THE RGN OF HOT HUMID AIR. DIGGING CUT OFF LOW UP IN LABRADOR TURNS THE UPPER FLOW MORE NW AND PUSHES THE CDFNT ALONG THE CANADIAN BORDER INTO THE N TIER OF THE RGN TUESDAY WHERE IT LINGERS INTO WED NT. WED NT IT SAGS A BIT FURTHER S WHERE A WAVE MOVES NE ALONG IT ON THU. (VERY SIM TO TDY) FINALLY PUSHING TO OUR OUR SOUTH THURSDAY NIGHT AND BRINGING IN MUCH LESS HUMID AND MORE SEASONABLE AIR TO END THE WEEK. UNTIL THEN THE FCA IS IN MARITIME TROPICAL AIRMASS WITH TEMPS IN THE 80S AND LOW/MID 90S. AS THE CDFNT BCMG MORE OF A FACTOR IN OUR WX MAX TEMPS WILL RETREAT INTO THE 80S IN THE NORTH...THE 70S TO END THE PD. FURTHER S THE HEAT AND HUMIDITY WILL PERSIST TIL WEEKS END. THIS IS PRETTY MUCH IN ALIGNMENT WITH HPC GUIDANCE EXCEPT TEMPS WERE RAISED ABOVE IT MONDAY AND IN S AREAS TUES AND WED IN COLLABORATION WITH SURROUNDING OFFICES. WITH A FRONT HANGING UP OR NEAR THE FCA SUBTLE SHIFTS IN THE MODELS HAVE BEEN FLIPPING US BACK AND FORTH BETWEEN A COOL DOWN AND MORE OF THE SAME. HOWEVER EACH RUN HAS BEEN LESS FORCEFULL WITH THE CDFNTS SURGE SOUTH NEXT WEEK...AND A 100 MILE SHIFT IN THE FRONT WILL RESULT IN TEMPS STAYING IN THE UPPER 80S AND 90S ACROSS THE RGN. && .AVIATION...TO BE UPDATED LATER. && .HYDROLOGY... THIS AFTERNOON WILL FEATURE MORE ORGANIZED CONVECTION AS AN UPPER LEVEL SHORT WAVE CROSSES THE AREA. WITH HIGHLY ANOMALOUS PRECIPITABLE WATERS OVER 2 SD ABOVE NORMAL...AND EARLIER OBSERVED 6 HOURLY RAINFALLS IN THE OHIO VALLEY FROM 1 TO 3 INCHES IN 6 HOURS...SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY DOWNPOURS IN OUR REGION...ESPECIALLY IN HIGHER TERRAIN. LOCAL AMOUNTS COULD BE DOUBLE IN HIGHER TERRAIN...MEANING LOCAL POINT RAINFALLS 4 TO 6 INCHES IN A RELATIVELY SHORT PERIOD OF TIME. SINCE FLASH FLOOD THREAT CONFINED TO WIDELY SCATTERED PEAKS IN THE ADIRONDACKS AND CATSKILLS...WHERE FLASH FLOOD GUIDANCE IS THE LOWEST...NO FLASH FLOOD WATCH SINCE THREAT NOT QUITE WIDESPREAD ENOUGH...BUT HIGHLY LOCALIZED FLOODING MAY BE A PROBLEM THIS AFTERNOON. EVEN SOME URBAN AND SMALL STREAM NUISANCE FLOODING POSSIBLE WITH OVER 1 INCH OF RAIN IN AN HOUR ANYWHERE IN THE REGION. BASIN AVERAGE RAINFALL IS EXPECTED TO BE BETWEEN A HALF INCH AND THREE QUARTERS OF AN INCH SO NO PROBLEMS EXPECTED ON THE LARGER RIVERS. LOCAL FLOODING THREAT WILL BE HIGHLIGHTED IN THE HAZARDOUS WEATHER OUTLOOK. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NY...NONE. VT...NONE. && UPDATE...RCK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBANY NY 121 PM EDT FRI JUL 28 2006 NYZ032-033-038>043-048>050-082>084-291730- NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON- MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-NORTHERN WASHINGTON- WESTERN SCHENECTADY-EASTERN SCHENECTADY-SOUTHERN SARATOGA- NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON- 121 PM EDT FRI JUL 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN ADIRONDACKS AND LAKE GEORGE SARATOGA REGION. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WITH VERY HEAVY RAINFALL WILL OCCUR TODAY. THE THUNDERSTORMS WILL MOVE FROM SOUTHWEST TO NORTHEAST AT AROUND 30 MPH. THUNDERSTORMS CONTAINING TORRENTIAL DOWNPOURS MAY PRODUCE ISOLATED FLASH FLOODING...IF THEY MOVE REPEATEDLY OVER THE SAME AREAS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. HOWEVER... PLEASE REPORT ANY RAINFALL TOTALS IN EXCESS OF TWO INCHES VIA THE SPOTTER PHONE NUMBER OR WEBPAGE. CTZ001-013-MAZ001-025-NYZ047-051>054-058>061-063>066-VTZ013>015- 291730- NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE- SOUTHERN BERKSHIRE-SCHOHARIE-WESTERN ALBANY-EASTERN ALBANY- WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE- EASTERN GREENE-WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER- EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-BENNINGTON- WESTERN WINDHAM-EASTERN WINDHAM- 121 PM EDT FRI JUL 28 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN CONNECTICUT...WESTERN MASSACHUSETTS...CAPITAL DISTRICT... CATSKILLS...AND MID HUDSON VALLEY AND SOUTHERN VERMONT. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERE THUNDERSTORM WATCH 649 IN EFFECT UNTIL 9 PM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ACTIVATED FOR THE FOLLOWING COUNTIES... LITCHFIELD...BERKSHIRE...ALBANY...COLUMBIA...DUTCHESS...GREENE... RENSSELAER...SCHOHARIE...ULSTER...BENNINGTON AND WINDHAM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 124 PM EDT FRI JUL 28 2006 NYZ039>043-047-050-082-083-281800- SCHOHARIE NY-SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-MONTGOMERY NY- NORTHERN WARREN NY-SOUTHEAST WARREN NY-NORTHERN WASHINGTON NY- SOUTHERN FULTON NY-NORTHERN FULTON NY- 124 PM EDT FRI JUL 28 2006 ...STRONG THUNDERSTORMS IN SCHOHARIE...MONTGOMERY...SARATOGA... WARREN...WASHINGTON AND FULTON COUNTIES... AT 120 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH THIS SOLID LINE OF STORMS WAS LOCATED ALONG A LINE EXTENDING FROM 17 MILES NORTHEAST OF HULETTS LANDING TO 25 MILES SOUTHWEST OF SHARON SPRINGS TO 82 MILES WEST OF SHARON SPRINGS...OR ALONG A LINE EXTENDING FROM 14 MILES NORTH OF FAIR HAVEN TO HARTWICK TO 55 MILES WEST OF ONEONTA...AND MOVING EAST AT 30 MPH. THUNDERSTORMS WILL BE NEAR... LAKE LUZERNE CAMPGROUND...MAYFIELD...LAKE GEORGE VILLAGE AND LAKE GEORGE BY 130 PM EDT LAKE LUZERNE-HADLEY AND JOHNSTOWN BY 135 PM EDT WHITEHALL AND AMES BY 140 PM EDT SHARON SPRINGS AND FONDA BY 145 PM EDT SNYDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 201 PM EDT FRI JUL 28 2006 NYZ039>041-043-047>050-083-084-281830- SCHOHARIE NY-WESTERN SCHENECTADY NY-EASTERN SCHENECTADY NY- SOUTHERN SARATOGA NY-NORTHERN SARATOGA NY-MONTGOMERY NY- SOUTHEAST WARREN NY-NORTHERN WASHINGTON NY-SOUTHERN WASHINGTON NY- SOUTHERN FULTON NY- 201 PM EDT FRI JUL 28 2006 ...STRONG THUNDERSTORMS IN SCHOHARIE...MONTGOMERY...SCHENECTADY... SARATOGA...WARREN...WASHINGTON AND FULTON COUNTIES... AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SOLID LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 37 MILES NORTHEAST OF COMSTOCK TO COMSTOCK TO LAKE LUZERNE CAMPGROUND TO TRIBES HILL TO 13 MILES SOUTHWEST OF SHARON SPRINGS TO 44 MILES WEST OF RICHMONDVILLE...OR ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST OF MIDDLEBURY TO 6 MILES SOUTHEAST OF WHITEHALL TO 6 MILES WEST OF LAKE GEORGE VILLAGE TO FONDA TO 12 MILES EAST OF HARTWICK TO 17 MILES WEST OF ONEONTA...AND MOVING EAST AT 30 MPH. THUNDERSTORMS WILL BE NEAR... GALWAY AND CORINTH BY 215 PM EDT GLENVILLE...WEST GLENS FALLS AND ROCK CITY FALLS BY 220 PM EDT GLENS FALLS BY 225 PM EDT MILTON...ROTTERDAM JUNCTION...HUDSON FALLS AND BALLSTON SPA BY 230 PM EDT SNYDER
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 211 PM EDT FRI JUL 28 2006 NYZ041-083-084-281845- NORTHERN SARATOGA NY-SOUTHEAST WARREN NY-SOUTHERN WASHINGTON NY- 211 PM EDT FRI JUL 28 2006 ...A STRONG THUNDERSTORM IN SARATOGA...WARREN AND WASHINGTON COUNTIES... AT 207 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH THIS STORM WAS LOCATED NEAR DAY CENTER...OR ABOUT 15 MILES NORTHWEST OF SARATOGA SPRINGS...AND MOVING EAST AT 30 MPH. THE THUNDERSTORM WILL BE NEAR... CORINTH BY 220 PM EDT LAKE LUZERNE-HADLEY BY 225 PM EDT WEST GLENS FALLS BY 235 PM EDT GLENS FALLS BY 240 PM EDT FORT EDWARD AND HUDSON FALLS BY 245 PM EDT SNYDER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
219 PM EDT FRI JUL 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM TSTM WND DMG KAST BRIDGE 43.07N 74.99W
07/28/2006 HERKIMER NY LAW ENFORCEMENT
3 TREES DOWN.
&&
TRACEY/OKEEFEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
253 PM EDT FRI JUL 28 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM TSTM WND DMG LAGRANGEVILLE 41.65N 73.76W
07/28/2006 DUTCHESS NY LAW ENFORCEMENT
TREES DOWN.
&&
TRACEY/OKEEFESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ALBANY NY 303 PM EDT FRI JUL 28 2006 NYZ047>054-084-VTZ013-281930- WESTERN ALBANY NY-SCHOHARIE NY-WESTERN SCHENECTADY NY- WESTERN RENSSELAER NY-EASTERN SCHENECTADY NY-EASTERN RENSSELAER NY- EASTERN ALBANY NY-SOUTHERN SARATOGA NY-BENNINGTON VT- SOUTHERN WASHINGTON NY- 303 PM EDT FRI JUL 28 2006 ...STRONG THUNDERSTORMS IN SCHOHARIE...BENNINGTON...ALBANY... SCHENECTADY...RENSSELAER...SARATOGA AND WASHINGTON COUNTIES... AT 259 PM EDT...A LINE OF THUNDERSTORMS WAS REPORTED CAPABLE OF PRODUCING...WINDS IN EXCESS OF 40 MPH THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 40 MILES NORTHEAST OF DORSET TO 14 MILES NORTH OF DORSET TO 7 MILES NORTH OF SALEM TO MECHANICVILLE TO SCHOHARIE TO 33 MILES WEST OF JEFFERSON...OR ALONG A LINE EXTENDING FROM 11 MILES SOUTH OF BETHEL TO 9 MILES NORTHWEST OF DANBY TO 7 MILES NORTH OF SALEM TO MECHANICVILLE TO 12 MILES EAST OF COBLESKILL TO DAVENPORT TO 12 MILES SOUTHWEST OF ONEONTA...AND MOVING EAST AT 30 MPH. THUNDERSTORMS WILL BE NEAR... SALEM BY 310 PM EDT CAMBRIDGE AND ALTAMONT BY 315 PM EDT MIDDLEBURGH AND DORSET BY 320 PM EDT WATERFORD AND COLONIE BY 325 PM EDT LATHAM...BREAKABEEN AND HOOSICK FALLS BY 330 PM EDT SNYDER
The Albany radar (KENX), 73 km away, was scanning. The volume nearest the first event began at 19:33 UTC.
1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported that trees and wires were blown down in Lee.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2006Every state in 2006This day in weather historyWarnings in Massachusetts, July 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5521609.